Loperamide Toxicity Revealing Apical Hypertrophic Cardiomyopathy

Najah Khan, Kalyan R. Chitturi, Courtney Hatcher, Marietta Clewing, Sherif F. Nagueh

Research output: Contribution to journalArticlepeer-review

Abstract

Loperamide, a μ-opioid receptor agonist, can cause cardiotoxicity by inhibiting the potassium ion channel and slowing cardiomyocyte repolarization. This, in turn, can lead to frequent early afterdepolarizations, the most common mechanism of drug-induced long QT syndrome and torsades de pointes. Apical hypertrophic cardiomyopathy (AHCM) is a nonobstructive hypertrophic cardiomyopathy rarely associated with malignant arrhythmias. We present a case of loperamide-induced malignant ventricular arrhythmia revealing underlying AHCM in a 25-year-old woman with a history of sudden cardiac arrest (SCA) and opioid use. It is important to evaluate for structural heart disease in all patients presenting with SCA, regardless of presumed etiology such as drug-induced cardiotoxicity, to prevent missed opportunities for adequate treatment. Furthermore, the diagnosis of AHCM in SCA warrants further genetic evaluation for variances with a predilection for malignant arrhythmias.

Original languageEnglish (US)
Pages (from-to)65-67
Number of pages3
JournalMethodist DeBakey cardiovascular journal
Volume17
Issue number1
DOIs
StatePublished - Apr 5 2021

Keywords

  • apical hypertrophic cardiomyopathy
  • loperamide
  • structural heart disease
  • sudden cardiac arrest
  • ventricular tachycardia

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Loperamide Toxicity Revealing Apical Hypertrophic Cardiomyopathy'. Together they form a unique fingerprint.

Cite this